Arkansas, 2011

Damaging Wind in Arkansas, April 11, 2011

April 11, 2011 · NWS MEG · 1 event in 1 county or zone

A cold front moved through the region. A few thunderstorms developed during the morning hours in the warm and unstable air in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the region. A few thunderstorms developed during the morning hours in the warm and unstable air in advance of the front. These storms produced some damaging winds across East Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 11, 5:42 AM CST, 58 minutes earlier.

Area forecast discussion, Apr 11, 5:42 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
642 AM CDT MON APR 11 2011

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.DISCUSSION... /ISSUED 513 AM CDT MON APR 11 2011/

..THREAT FOR SEVERE WEATHER WITH ENHANCED WIND DAMAGE POTENTIAL
INCREASING ACROSS THE SOUTHERN TWO-THIRDS OF THE MID SOUTH
TODAY...

THE THREAT FOR SEVERE WEATHER ACROSS PORTIONS OF THE MID SOUTH
APPEARS TO BE INCREASING FOR TODAY...WITH THE INCREASING
POTENTIAL FOR ENHANCED/POTENTIALLY WIDESPREAD DAMAGING WINDS
ACROSS AREAS BOUNDED ALONG AND SOUTH OF INTERSTATE 40 AND EAST OF
THE MISSISSIPPI RIVER. THIS AREA INCLUDES MUCH OF SOUTHWEST
TENNESSEE AND NORTH MISSISSIPPI. THE ENTIRE SYSTEM HAS SLOWED
FURTHER THAN EARLIER ANTICIPATED AND THIS MAY ALLOW FOR INCREASED
DESTABLIZATION...ESPECIALLY ACROSS AREAS MENTIONED ABOVE. THE
AIRMASS IN PLACE ACROSS MUCH OF THE MID SOUTH WITHIN BROAD WARM
SECTOR REMAINS QUITE MOIST WITH SURFACE DEWPOINTS IN THE MIDDLE
60S NOW IN PLACE ACROSS THE SOUTHERN TWO THIRDS OF THE AREA...WITH
EVEN UPPER 60S DEWPOINTS JUST SOUTH. AS DAYTIME HEATING BEGINS IN
EARNEST THIS MORNING INTO THE AFTERNOON AHEAD OF THE CONVECTIVE
LINE NOW STRETCHED ACROSS THE ARKLATEX REGION...EXPECTING MUCAPES
TO RANGE FROM 1000-2000 J/KG ACROSS AFOREMENTIONED GREATEST
CONCERN AREA.

AS A SIGNIFICANT INITIALLY POSITIVELY TILTED SHORTWAVE OVER WEST
TEXAS EARLY THIS MORNING MOVES RAPIDLY EAST AND TAKES ON AN
INCREASINGLY NEUTRAL TILT AS IT MOVES INTO THE MID SOUTH...EXPECT
MID LEVEL HEIGHT FALLS ON THE ORDER OF 80 TO 100 METERS TO
OVERSPREAD WESTERN PORTIONS OF THE WARM SECTOR AIRMASS IN ADVANCE
OF THE FRONT. IN ADDITION...A POWERFUL 100KT MID LEVEL JET STREAK
NOW ORIENTED SW TO NE FROM THE ARKLATEX INTO THE MIDDLE
MISSISSIPPI VALLEY WILL ENHANCE THE OVERALL LARGE SCALE LIFT AND
DEEP LAYER SHEAR. 0-6KM BULK SHEAR VALUES IN EXCESS OF 70 KTS WILL
OVERSPREAD THE REGION LATER TODAY AS THE UPPER TROUGH BECOMES
NEUTRALLY TILTED AND THE LOW LEVEL JET STRENGTHENS TO 50-60 KTS OR
GREATER. THIS GIVES RISE TO THE POTENTIAL ENHANCED DAMAGING WIND
AREA...BUT AFTER CLOSE DISCUSSION WITH SPC...THERE ARE STILL SOME
LIMITING FACTORS SUCH AS RESIDUAL MID LEVEL CAPPING ASSOCIATED
WITH MID LEVEL INVERSION AND LESS THAN IDEAL LOW LEVEL FRONTAL
CONVERGENCE THAT COULD LIMIT A HIGH END WIND THREAT AND UPGRADE TO
A MODERATE RISK AREA. THIS POTENTIAL WILL CONTINUE TO BE CLOSELY
MONITORED BY THE DAY SHIFT IN CASE THE WIND POTENTIAL BECOMES MORE
SIGNIFICANT THAN CURRENTLY ADVERTISED. PLAN TO CONTINUE MENTION OF
DAMAGING WINDS...ESPECIALLY OVER SOUTHERN HALF OF FORECAST AREA IN
HWO.

LINE OF SEVERE STORMS SHOULD MOVE INTO WESTERN SECTIONS OF THE
FORECAST AREAS LATER THIS MORNING AND ACROSS THE MISSISSIPPI RIVER
BY LATE MORNING INTO EARLY AFTERNOON. THE SEVERE QLCS WILL THEN
SWEEP ACROSS THE REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI THROUGH THE REST OF THE AFTERNOON HOURS. ALTHOUGH
DAMAGING WINDS WILL BE THE PRIMARY THREAT...STILL CANNOT
COMPLETELY RULE OUT SOME LARGE HAIL AND ISOLATED TORNADOES WITH
EMBEDDED SUPERCELL STORM STRUCTURES EMBEDDED WITH QLCS/SQUALL
LINE. IN ADDITION...AS THE UPPER TROUGH MOVES OVERHEAD LATER TODAY
INTO THIS EVENING...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY
DEVELOP BEHIND INITIAL SQUALL LINE IN THE COLDER AIRMASS BEHIND
THE FRONT. VERY COLD MID LEVEL TEMPERATURES APPROACHING -22C COULD
SUPPORT SOME SMALL HAIL IN THE STRONGEST CORES. ALL CONVECTIVE
ACTIVITY SHOULD MOVE EAST OF THE MID SOUTH AFTER MIDNIGHT TONIGHT
AS THE SYSTEM PULLS FURTHER EAST.

DRY HIGH PRESSURE WILL BUILD BACK INTO THE MID SOUTH FOR TUESDAY
AND WEDNESDAY. MUCH COOLER TEMPERATURES CAN BE EXPECTED BRIEFLY ON
TUESDAY AND TUESDAY NIGHT...BEFORE HIGH PRESSURE SHIFTS EAST AND
RETURN SOUTHERLY FORCES TEMPERATURES BACK ABOVE SEASONAL AVERAGES
FOR WEDNESDAY.

ANOTHER MID LEVEL SHORTWAVE WILL APPROACH THE MID SOUTH ON
THURSDAY AND MOVE ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY.
QUALITY MOISTURE RETURN APPEARS PROBABLE IN ADVANCE OF THIS SYSTEM
AND THIS WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. ALTHOUGH THERE ARE STILL SOME DETAILS THAT NEED TO BE
WORKED OUT...THERE WILL BE THE POTENTIAL FOR ADDITIONAL SEVERE
WEATHER WITH THIS SYSTEM. DETAILS WILL BE REFINED IN LATER
FORECASTS.

MUCH COLDER TEMPERATURES SHOULD RETURN FOR NEXT WEEKEND AS DEEP
UPPER LEVEL TROUGHING SETS UP OVER THE AREA. EXPECT A RETURN TO
MAINLY DRY WEATHER BUT MUCH COOLER TEMPERATURES FOR THE END OF THE
EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

12Z TAF CYCLE

LOW STRATUS AT TUP EXPECTED TO PERSIST THROUGH 11/14Z THEN MIX OUT
AS GUSTY SOUTH TO SOUTHWEST WINDS DEVELOP THIS MORNING. AN UPPER
LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS TAF SITES TODAY. THE GREATEST POTENTIAL FOR
IMPACTS TO TERMINALS DUE TO POTENTIALLY STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO OCCUR BETWEEN 11/12-14Z AT
JBR...11/15-17Z AT MEM...11/16-18Z AT MKL...AND 11/20-22Z AT TUP.
MVFR CONDITIONS ARE EXPECTED WITHIN THE THUNDERSTORMS. SOUTHWEST
WINDS SUSTAINED BETWEEN 15-30 KTS WITH GUSTS UP TO 35 KTS WILL
VEER WEST THEN NORTHWEST BEHIND THE FRONT AND GRADUALLY DIMINISH
TO 6-10 KTS AFTER 12/00Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  80  52  71  52 /  90  20   0   0
MKL  79  48  69  44 /  90  40   0   0
JBR  75  49  70  47 /  90  20   0   0
TUP  83  51  71  48 /  90  40   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRITTENDEN-LEE AR-
     PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 11, 4:40 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
540 AM CDT MON APR 11 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
540 AM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TODAY. CONFIDENCE IS HIGH THAT A LINE OF SEVERE THUNDERSTORMS
WILL MOVE ACROSS AREAS WEST OF THE MISSISSIPPI RIVER LATER THIS
MORNING AND ACROSS THE REMAINDER OF THE MID SOUTH TO THE EAST OF
THE MISSISSIPPI RIVER LATER THIS MORNING THROUGH THE AFTERNOON
HOURS.

THE GREATEST THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS ACROSS
AREAS ALONG AND SOUTH OF INTERSTATE 40 AND EAST OF THE MISSISSIPPI
RIVER. THIS AREA OF ENHANCED WIND DAMAGE POTENTIAL WILL INCLUDE
MUCH OF SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI.

THERE WILL BE A SECONDARY THREAT FOR LARGE HAIL AND ISOLATED
TORNADOES...ESPECIALLY ACROSS PORTIONS OF WEST TENNESSEE INTO
NORTHEAST MISSISSIPPI. LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE MID SOUTH THURSDAY
AFTERNOON THROUGH FRIDAY MORNING. THIS SYSTEM MAY RESULT IN
ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL
BE NEEDED TODAY ACROSS THE ENTIRE MID SOUTH. SPOTTER ACTIVATION
WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY MORNING.

JLH

In the hours before

Special weather statement, Apr 11, 5:46 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT MON APR 11 2011

ARZ026-027-035-111215-
CROSS AR-CRAIGHEAD AR-POINSETT AR-
646 AM CDT MON APR 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 AM CDT FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 26 MILES NORTHWEST OF HICKORY
RIDGE TO 23 MILES WEST OF HICKORY RIDGE AT 646 AM CDT...MOVING EAST
AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...CROSS AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3577 9104 3588 9068 3565 9065 3538 9063
      3531 9104
TIME...MOT...LOC 1146Z 250DEG 54KT 3558 9136 3547 9127
          3535 9134

The radar

The Memphis radar (KNQA), 56 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Poinsett

When
April 11, 6:40 AM CST to 6:45 AM CST
Where
Poinsett County, Rivervale to 1.08 mi ENE of Rivervale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.670, -90.350

Damaging straight line winds caused minor roof damage to two businesses and one house within the town of Rivervale. One telephone pole was also knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293263.